Ocular complications of cancer therapy: A primer for the ophthalmologist treating cancer patients

Ribhi Hazin, Jamil Y. Abuzetun, Yassine J. Daoud, Maysa M. Abu-Khalaf

Research output: Contribution to journalReview articlepeer-review

Abstract

PURPOSE OF REVIEW: Cancer patients may develop ocular complications secondary to direct or metastatic involvement with cancer, radiation exposure, or chemotherapy. As many as 1.4 million new cancer cases arise in the United States annually. RECENT FINDINGS: Chemotherapy administration remains a critical aspect of treating many cancers and offers improved prognosis and prolonged survival in many cases; however, these therapies are known to cause a wide range of toxicities. SUMMARY: Ocular side effects such as photophobia, cataracts, glaucoma, retinopathy, and other ocular toxicities have been reported following chemotherapy administration. To effectively treat cancer patients, oncologists, primary care clinicians, and ophthalmologists should be aware of the potential ophthalmic toxicities certain widely used chemotherapeutic agents and radiation therapy may pose to their patients, particularly in the setting of preexisting ocular conditions.

Original languageEnglish (US)
Pages (from-to)308-317
Number of pages10
JournalCurrent opinion in ophthalmology
Volume20
Issue number4
DOIs
StatePublished - Jul 1 2009
Externally publishedYes

Keywords

  • Cancer
  • Cataracts
  • Chemotherapy
  • Conjunctivitis
  • Dry eye syndrome
  • Glaucoma
  • Ocular complications
  • Radiation therapy

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Ocular complications of cancer therapy: A primer for the ophthalmologist treating cancer patients'. Together they form a unique fingerprint.

Cite this